Iowa, 2004Hail and Damaging Wind in Iowa, May 29, 2004
May 29, 2004 · NWS FSD · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:07 PM CST, 6 hours 23 minutes earlier.
Area forecast discussion, May 29, 2:07 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT SAT MAY 29 2004
.DISCUSSION...
FOCUS FOR FORECAST IS THE POTENTIAL SEVERE WEATHER THREAT FOR
TONIGHT ACROSS THE CWA. AT 19Z...TWO WARM FRONTS EVIDENT...FIRST
FRONT IS FROM N OF KABR TO KJYG. THE SECOND FRONT OR OUTFLOW
BOUNDARY BOUNDARY EXTEND FROM NE KMHE TO KSLB. MSTR APPEARS TO BE
POOLING THE VICINITY OF THIS FRONT WITH DEW POINTS IN THE MID 60S
AND TEMPS 80 TO 85. STRONG CAP STILL EVIDENT ON KABR AND KOAX BUT
HEATING COMBINED WITH WEAK COLD ADVECTION OVER COLD FRONT AND WEAK
ASCENT AHEAD OF UPPER WAVE MOVING INTO NEBRASKA. EXPECT DEVELOPMENT
BETWEEN 21Z AND 22Z IN CWA. AMPLE 0-3 KM SHEAR AVAIABLE WITH 0-2 KM
VGP IN EXCESS OF 0.5 AND 0-1 KM EHI 2.4. THE QUESTION IS THAT SHEAR
IN THE 3-6 KM IS FAIRLY MODEST BUT AS NIGHT PROGRESSES MID LEVEL
SHEAR SHOULD BE ADEQUATE TO SUPPORT ROTATING UPDRAFTS. ADD TO THIS
ADDITIONAL HORIZONTAL VORTICITY IN VICINITY OF BOUNDARIES...AND
TORNADOES ARE A THREAT...ESP ALONG THE WARM FRONT. ALONG THE COLD
FRONT EXPECT TO START AS ISOLATED SUPERCELLS BUT THEN MERGE INTO A
SQUALL LINE WEST OF INTERSTATE 29. PRIMARY THREAT WITH SHEAR IS
EMBEDDED BOW ECHOES WITH STRONG WINDS. BOTH LOCATIONS HAVE A THREAT
OF LARGE HAIL. FINALLY...COULD BE HEAVY RAIN WITH THE STORMS AND
WITH THE GROUND NEARLY SATURATED AND SMALL RIVERS NEAR BANKFULL IN
NW IA...WILL CONTINUE FLOOD WATCH TODAY.
AFTER TONIGHT...MAIN CONCERN IS INSTABILITY SHOWERS THROUGH THE
EARLY PART OF THE WEEK. KEPT CHANCE OF SHOWERS EARLY IN THE DAY IN
THE KMML TO KSLB AREA AS TSRA DEPART. THEN WITH HEATING OF DAY AND
STRONG COLD ADVECTION AT 700 MB...TEMPS BLO 0C...EXPECT SHOWERS WITH
ISOL TSRA TO DEVELOP DURING THE AFTERNOON. SHOULD BEGIN IN THE WRN
CWA AND THEN SPREAD ACROSS SE SD INTO NW IA AND SW MN. LEAST CHC OF
PCPN WILL BE FROM KMML TO KSLB WHERE STABILITY IS HIGHEST. THE BEST
CHANCE OF SHOWERS WILL BE DURING THE EVENING IN THOSE AREAS.
WITH LOSS OF HEATING SHRA SHOULD DIE AFTER SUNSET. THEN COLDER AIR
MOVES IN FOR MONDAY. IN ADDITION A SHORTWAVE WILL MOVE AROUND THE
UPPER LOW INCREASING THE CHANCE OF SHOWERS OVER THE NRN AND ERN CWA
BEGINNING LATE SUN NIGHT AND CONTINUING ON MONDAY. THIS WILL HELP
KEEP TEMPS IN THE 60S IN MOST OF THE CWA EXCEPT ALONG THE MISSOURI
RIVER. ON TUESDAY...THE MAIN UPPER LOW IS PROGGED TO MOVE SOUTHEAST
ACROSS THE CWA. WILL ADD CONT CHC OF SHOWERS. THE RAIN AND CLOUDS
WILL ALSO KEEP TEMPS IN MID TO UPPER 60S.
IN THE EXTENDED LOOKS DRY WED AND THU. TEMPS WILL BE WARMING
THROUGH LATE WEEK AS WAA SETS UP. THERE WILL BE A CHANCE OF TSRA ON
FRIDAY AND SATURDAY.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...ALL COUNTIES E OF A LINE FROM DE SMET TO TYNDALL.
MN...ALL COUNTIES IN SW MN.
IA...ALL COUNTIES IN NW IA.
NE...ALL COUNTIES IN EXTREME NE NEBRASKA.
&&
SCHUMACHER
Hazardous weather outlook, May 29, 10:38 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT SAT MAY 29 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT SAT MAY 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN AND AROUND THE
SIOUX CITY METRO AREA LATE THIS AFTERNOON AND EVENING...WITH A
MODERATE RISK OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. LARGE HAIL UP TO 3 INCHES...
DAMAGING WIND GUSTS AND TORNADOES ARE ALL POSSIBLE. A WARM LAYER
OF AIR ALOFT... WHICH COULD SUPPRESS DEVELOPMENT...WILL BE THE
BIGGEST OBSTACLE TO OVERCOME IF THUNDERSTORMS ARE GOING TO
DEVELOP DURING THE LATE AFTERNOON.
A WARM FRONT IS EXPECTED TO BE LOCATED FROM NEAR CHAMBERLAIN...
SOUTHEAST BETWEEN INTERSTATE 90 AND THE MISSOURI RIVER...TO
AROUND STORM LAKE IOWA BY LATE THIS AFTERNOON. STORMS THAT
DEVELOP NEAR THIS FRONT WILL HAVE THE GREATEST POTENTIAL FOR
STRONG TORNADOES.
FLOODING...
HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE ACROSS THE
AREA DURING THE EVENING HOURS. URBAN AND FLASH FLOODING WILL BE
POSSIBLE. PARTS OF THE LITTLE SIOUX RIVER COULD ALSO RISE ABOVE
FLOOD STAGE IF THIS AMOUNT OF RAINFALL OCCURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
HACKER
In the hours before
Special weather statement, May 29, 2:50 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED ISSUANCE AND EXPIRATION DATE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SAT MAY 29 2004
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-292300-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-
JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-
MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-
OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-
UNION-WOODBURY IA-YANKTON-
400 PM CDT SAT MAY 29 2004
...SEVERE WEATHER ALERT...
SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. WITH
VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND
BECOME SEVERE. TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF
INTERSTATE 90. IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES...
CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION.
FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO
DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM. DAMAGING WINDS IN
EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST
TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
SCHUMACHER
Local storm report, May 29, 3:03 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 SE MARTY 42.92N 98.33W
05/29/2004 1.75 INCH CHARLES MIX SD PUBLIC
HAIL LASTED FOR 4 MINUTES
&&
PSLocal storm report, May 29, 3:12 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 6 ESE MARTY 42.96N 98.32W
05/29/2004 1.75 INCH CHARLES MIX SD PUBLIC
&&
PSLocal storm report, May 29, 6:02 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL MONROE 43.49N 97.22W
05/29/2004 0.88 INCH TURNER SD TRAINED SPOTTER
0518 PM HAIL 5 S MADISON 43.94N 97.11W
05/29/2004 0.75 INCH LAKE SD TRAINED SPOTTER
0527 PM HAIL MARION 43.42N 97.26W
05/29/2004 0.75 INCH TURNER SD FIRE DEPT/RESCUE
0529 PM HAIL MONTROSE 43.70N 97.18W
05/29/2004 0.50 INCH MCCOOK SD EMERGENCY MNGR
0537 PM HAIL 9 W YANKTON 42.89N 97.57W
05/29/2004 0.88 INCH YANKTON SD TRAINED SPOTTER
0542 PM HAIL 2 S UTICA 42.95N 97.50W
05/29/2004 0.88 INCH YANKTON SD TRAINED SPOTTER
0543 PM HAIL 3 S UTICA 42.94N 97.50W
05/29/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
0544 PM FUNNEL CLOUD 3 SW SIOUX FALLS 43.51N 96.77W
05/29/2004 MINNEHAHA SD UNKNOWN
SIOUX FALLS AIRPORT TOWER REPORTED FUNNEL CLOUDS AND WALL
CLOUDS TOWARD WALL LAKE.
0545 PM HAIL 5 W SIOUX FALLS 43.54N 96.83W
05/29/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0545 PM HAIL 1 S UTICA 42.97N 97.50W
05/29/2004 1.75 INCH YANKTON SD TRAINED SPOTTER
0547 PM HAIL 3 S HARTFORD 43.58N 96.94W
05/29/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0553 PM HAIL 3 NE UTICA 43.01N 97.45W
05/29/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
0603 PM FUNNEL CLOUD 2 SE HARTFORD 43.60N 96.92W
05/29/2004 MINNEHAHA SD TRAINED SPOTTER
0607 PM HAIL 4 W SIOUX FALLS 43.54N 96.81W
05/29/2004 0.88 INCH MINNEHAHA SD TRAINED SPOTTER
0610 PM HAIL 10 SW HURLEY 43.18N 97.23W
05/29/2004 1.75 INCH TURNER SD TRAINED SPOTTER
0610 PM HAIL 1 W VIBORG 43.17N 97.10W
05/29/2004 1.75 INCH TURNER SD TRAINED SPOTTER
0628 PM HAIL VIBORG 43.17N 97.08W
05/29/2004 0.75 INCH TURNER SD TRAINED SPOTTER
0620 PM HAIL 5 N VIBORG 43.24N 97.08W
05/29/2004 1.00 INCH TURNER SD LAW ENFORCEMENT
&&
TRMLocal storm report, May 29, 6:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SW MARION 43.39N 97.30W
05/29/2004 0.88 INCH TURNER SD PUBLIC
0603 PM HAIL 1 SW BADGER 44.48N 97.22W
05/29/2004 0.50 INCH KINGSBURY SD TRAINED SPOTTER
0659 PM HAIL DELL RAPIDS 43.82N 96.71W
05/29/2004 0.75 INCH MINNEHAHA SD PUBLIC
0706 PM HAIL 3 S MADISON 43.97N 97.11W
05/29/2004 1.00 INCH LAKE SD EMERGENCY MNGR
0720 PM HAIL TEA 43.45N 96.84W
05/29/2004 0.75 INCH LINCOLN SD TRAINED SPOTTER
&&
TRMLocal storm report, May 29, 7:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 3 S SIOUX FALLS 43.50N 96.73W
05/29/2004 0.50 INCH LINCOLN SD TRAINED SPOTTER
84TH AND LOUISE IN SIOUX FALLS
0736 PM HAIL SIOUX FALLS 43.54N 96.73W
05/29/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
35TH AND PHILLIPS
0749 PM HAIL SIOUX FALLS 43.54N 96.73W
05/29/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0749 PM HAIL BRANDON 43.59N 96.58W
05/29/2004 0.75 INCH MINNEHAHA SD FIRE DEPT/RESCUE
0752 PM HAIL BRANDON 43.59N 96.58W
05/29/2004 0.75 INCH MINNEHAHA SD EMERGENCY MNGR
0752 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
05/29/2004 MINNEHAHA SD TRAINED SPOTTER
WATER COVERS THE ROAD AND PEA SIZED HAIL ON SOUTH SIDE OF
SIOUX FALLS.
0756 PM HAIL SIOUX FALLS 43.54N 96.73W
05/29/2004 0.50 INCH MINNEHAHA SD TRAINED SPOTTER
900 SOUTH DULUTH IN SIOUX FALLS
0806 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
05/29/2004 MINNEHAHA SD TRAINED SPOTTER
NE SIOUX FALLS 50 MPH WINDS AND 4 INCHES OF RAIN IN YARD.
0808 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
05/29/2004 MINNEHAHA SD TRAINED SPOTTER
AREAS BETWEEN 26TH AND 10TH EXITS ARE FLOODED. NO CARS IN
DITCHES.
&&
TRMThunderstorm Wind, Sioux
- When
- May 29, 8:30 PM CST
- Where
- Sioux County, Hawarden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -96.467
Thunderstorm winds caused tree damage, with numerous small branches blown down.
Hail, Sioux
- When
- May 29, 8:30 PM CST
- Where
- Sioux County, Hawarden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -96.467
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004$571,000 · F3 · 7 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402258, 5402259.